Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 39, NWS New Orleans, LA

March 13, 2003Hancock County, Harrison County, Mississippi

NWS New Orleans, LA issued this severe thunderstorm warning at Mar 13, 2003, 3:06 PM CST for Hancock County, Harrison County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 13, 2003, 3:06 PM CST (21:06 UTC)
Expired
Mar 13, 2003, 4:00 PM CST
In force
54 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Hancock County, MS, Harrison County, MS

The radar

The Mobile radar (KMOB), 100 km from the middle of the area, began a volume at 21:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 13, 10:45 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.1 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-03-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 797 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-03-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
797 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

949 
WUUS54 KLIX 132106
SVRNEW
MSC045-047-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
304 PM CST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...WAVELAND...DIAMONDHEAD...BAY ST.
  LOUIS
  HARRISON COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITIES OF...LONG BEACH...GULFPORT...BILOXI

* UNTIL 400 PM CST

* AT 300 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF SEVERE THUNDERSTORMS FROM 15 MILES SOUTHEAST OF POPLARVILLE 
TO 9 MILES WEST OF DIAMONDHEAD...MOVING SOUTHEAST AT 20 MPH.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3065 8940 3056 8944 3035 8960 3012 8906
          3027 8894 3049 8890

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 13, 2:30 PM CST, 36 minutes earlier.

Area forecast discussion, Mar 13, 2:30 PM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 PM CST THU MAR 13 2003

...THE SAGA CONTINUES...

VERY STRONG SQUALL LINE MOVING STEADILY ACROSS THE CWA WITH VARYING
DEGREES OF INTENSITY ALONG THE LINE. THE HEAVY RAIN THREAT IS
MATERIALIZED AND WILL CONTINUE THROUGHOUT THE NIGHT. WILL MAINTAIN
THE FLASH FLOOD WATCH FOR THE ENTIRE CWA THROUGH TONIGHT. IT WOULD
APPEAR THE PRECIPITATION PROCESS WILL BE MAINTAINED BY ISENTROPIC
PROCESSES FED FROM NEAR COASTAL CONVECTION AS DRAWN BY STRONG UPPER
DISTURBANCE INDICATED IN WATER VAPOR IMAGERY OVER RED RIVER NEAR SW
ARKANSAS. DEEP MOISTURE FETCH ON SUB-TROPICAL JET WILL CONTINUE
DYNAMICS IN PLACE. GENERAL TROUGHING WILL HOLD FIRM TO OUR WEST AND
AMPLIFY WITH APPROACHING SHORT-WAVE PASSAGES FROM NORTHERN BRANCH.
THIS WILL INCREASE LIKELIHOOD OF BACKWARD PROPAGATING CONVECTION TO
KEEP THREAT OF FLOODING RAINS INTACT THROUGH FRIDAY.

CONFIDENCE ON INCLEMENT WEATHER IS HIGH BUT UNCERTAINTY REMAINS WITH
ACTUAL LOCATION AND TIMING WITHIN THE CWA. THEREFORE...WILL DO MUCH
BLANKETING OF SIMILAR FORECAST ELEMENTS ACROSS THE ENTIRE
CWA...AVOIDING DISCRETE DIFFERENCES FROM ONE AREA TO THE NEXT IN AN
EFFORT TO SIMPLIFY THE FORECAST BUT NOT TO WATER DOWN THE THREATS.

THE WEEKEND LOOKS SALVAGABLE BUT STRONG SPRING STORM FOR EARLY NEXT
WEEK. WE WILL BE DOING THIS ALL OVER AGAIN MONDAY NIGHT THROUGH
WEDNESDAY.

MCB 58/70/53/73 7752       BTR 60/70/53/73 7752
MSY 62/71/56/73 7772       GPT 59/71/55/72 7772

.NEW...NONE
LA...FLASH FLOOD WATCH LAZ034>040-046>050-056>070
MS...FLASH FLOOD WATCH MSZ068>071-077-080>082

24
Hazardous weather outlook, Mar 13, 11:24 AM CST, 3 hours 42 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1124 AM CST THU MAR 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE ENTIRE FORECAST
   AREA THIS AFTERNOON...

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT...

A STRONG TO SEVERE SQUALL LINE OF THUNDERSTORMS WILL MOVE ACROSS THE
ENTIRE OUTLOOK AREA TODAY. THE PRIMARY THREAT WILL BE LARGE HAIL BUT
DAMAGING WINDS UPWARDS TO 70 MPH AND ISOLATED WEAK TORNADOES MAY
ALSO RESULT FROM MERGING CELLS. RAINFALL SHOULD AVERAGE AROUND TWO
INCHES THROUGH TONIGHT BUT SEVERAL LOCATIONS MAY RECEIVE AS MUCH AS
SIX INCHES FROM THE HEAVIEST AND MORE PERSISTENT AREAS OF RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY

THERE WILL BE ANOTHER RISK OF SEVERE THUNDERSTORMS WITH HEAVY
RAINFALL FRIDAY AND FRIDAY NIGHT. THERE WILL ALSO BE A DEVELOPING
THREAT OF SEVERE THUNDERSTORMS AND HEAVY RAINFALL FOR TUESDAY AND
WEDNESDAY OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 12, 6:40 PM CSTSevere Thunderstorm WarningLIXWilkinson60 min
Mar 12, 7:43 PM CSTSevere Thunderstorm WarningLIXAmite, Wilkinson62 min
Mar 13, 11:31 AM CSTSevere Thunderstorm WarningLIXWilkinson59 min
Mar 13, 11:52 AM CSTSevere Thunderstorm WarningLIXAmite, Pike68 min
Mar 13, 12:59 PM CSTSevere Thunderstorm WarningLIXPearl River, Walthall46 min
Mar 13, 2:16 PM CSTSevere Thunderstorm WarningLIXHancock, Pearl River59 min
Mar 13, 3:23 PM CSTSevere Thunderstorm WarningLIXJackson52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.